News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: Effects of taking Wellbutrin, Ritalin & Lexapro while TTC?


 simkom524 - Wed Jun 23, 2010 5:05 pm

Hello,

I have been struggling with ADHD, Anxiety and Depression for many years now. I finally found the right mix of medication and have been feeling better than I have felt in years. My husband and I have held off on having children, but would like to start trying. I am currently taking Ritalin, Wellbutrin and Lexapro. I asked my doctor at my last appointment if I should stop, but he just said that if I get pregnant, let him know, and we will figure it out. However, I'm scared to keep taking these things if they will have any affect on my child when I do become pregnant. However, as someone who has struggled with these things for a long time, this medication is making me feel normal for once in my life. So, I'm also worried that if I go off of this medication, I might lose all of the "normalcy" that I have gained in the past few years.

I will be following up with my doctor, but I wanted to know if I should stop taking my medication while trying to concieve/in the early stages of pregnancy before I can get in to see my doctor.

Thanks
 Debbie Miller, RN - Wed Jul 21, 2010 5:44 pm

User avatar Hello,
You are probably fine to take the medications while trying to conceive and many people take the antidepressants throughout the pregnancy as well. It's all about risk vs benefits. You can also check with a teratology service such as otispregnancy.org. They have fact sheets about common medications. Wellbutrin is listed by its generic name, bupropion. Lexapro passes into breast milk in minute amounts and since it is considered safe in breastfeeding there's a good chance it is OK in pregnancy as well but there aren't a lot of studies to verify this. The services available like otis can be very helpful. It is known that untreated depression does put the baby at risk so this must be considered. Once you become pregnant you should stop taking the Ritalin, however.

In truth, very few drugs have actually been shown to increase the risk of birth defects in the baby when taken by the pregnant mom. You should discuss this with your doctor but don't hesitate to call for information as well. (826) 626-6847 is their number in the U.S.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here